New York, 2025Damaging Winds in New York, April 15, 2025
April 15, 2025 · NWS BGM · 6 events in 3 counties and zones
A strong cold front crossed the area producing scattered showers and isolated thunderstorms. The front moved into an environment that had limited instability yet strong winds aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the area producing scattered showers and isolated thunderstorms. The front moved into an environment that had limited instability yet strong winds aloft. The lower atmosphere was also supportive of mixing down strong damaging wind gusts to the surface as was the case with a few of the showers and thunderstorms crossing the Southern Tier of NY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 15, 8:48 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 15, 8:48 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
948 AM EDT Tue Apr 15 2025
.SYNOPSIS...
A strong cold front will move through the region today producing
showers and isolated afternoon thunderstorms with strong gusty
winds and small hail. Snow showers with light accumulations are
expected tonight into Wednesday as colder air pours into the
region. High pressure will bring drier conditions Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
948 AM update...
Not many changes made to the current forecast. Still expecting
modest overall winds throughout the day today with some
enhancement to wind gusts...with potentially brief wind gusts 40
to 50 mph associated with weak low-topped convection that are
able to mix the stronger winds aloft down to the surface. SPC
upgraded the Day 1 Outlook and added a Marginal Risk to our area
for this wind potential. Behind the front still expecting the
rain showers to eventually mix with and change to snow showers
later tonight. Given the near-surface temperatures are only
expected to drop into the lower to mid 30s, have cut back on the
accumulating snow potential in the hills south of Syracuse
tonight and through the day Wednesday. It may very well snow
most of this time, but accumulation will be very difficult given
the time of year and the marginal temperatures.
345 AM Update...
A strong cold front will push through the region today. Forecast
soundings are showing some weak instability out ahead of the
front with CAPE at 150-300 J/kg. Nice inverted V is also noted
with the latest model soundings. Latest CAMs also indicating
scattered showers and thunderstorms developing. Pressure gradient
winds and fairly tight thickness packing should produce
widespread synoptic wind gusts today and tonight of 30 to 40
mph. However, any convective elements that form are going to
mix stronger winds down and gusts as high as 45 to 55 mph will
be possible in the stronger showers and storms. At this time, it
appears that any gusts above advisory criteria will be
convectively driven, so decided to not blanket the entire CWA
with a wind advisory. Instead, short fuse SPSs and/or severe
thunderstorms warnings (although unlikely) will used to cover
the stronger wind gust threat in convective cells this
afternoon, and also highlighted this threat in the HWO today.
Finally, WBZ heights are 3K feet so there will be potential for
some small hail as well.
Once this front passes, west to northwest low-level winds will
engulf the region as an upper level low churns over Northern New
England tonight. The flow around this feature will be moist and
much colder. This moisture combined with strong cold air
advection will produce lake enhancement from Lake Ontario and a
280-300 degree flow pattern will likely bring snow showers to
much of central NY tonight through Wednesday. Accumulations
will be likely over the higher terrain north and east of BGM.
However, the heaviest amounts will be across northern Oneida
County and a winter weather advisory has been issued for 2-6" of
snow.
The strong cold air advection continues on Wednesday with lake
effect snow showers through the day. High temperatures across
Central NY will struggle to get above the mid 30s. Further south
across the Southern Tier and NE PA, highs will generally be in
the low to mid 40s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
245 AM Update:
A few lingering rain or snow showers cannot be ruled out for
areas north of the NY Thruway corridor Wednesday evening, but
otherwise conditions will be drying out as high pressure builds
in overnight. Lows are expected to be in the upper 20s to mid
30s.
Plenty of sunshine is expected on Thursday as high pressure will
be in control. With our area situated between the departing
trough to the east and a ridge approaching from the west, it
will still be on the cooler side for this time of the year with
highs in the mid 40s to mid 50s.
By Friday, a warm front will be pushing through the region,
which will allow for some scattered rain showers to develop in
the afternoon. With this warm front passage, it will be warmer
on Friday with highs in the upper 50s to mid 60s. Additional
showers are possible Friday night, especially in Central NY.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
245 AM Update:
Our region will be in the warm sector on Saturday with the warm
front located well to the north and a cold front approaching
from the west. This cold front will spark some additional
scattered showers and perhaps some thunderstorms during the day
on Saturday. If this front moves through during the
afternoon/during peak heating, it is possible that some of the
thunderstorms could become stronger, so this will be something
to watch. Right now, model consensus is for an earlier frontal
passage, which would potentially limit the strength of any
thunderstorms. Highs on Saturday are expected to be in the lower
60s to mid 70s, but this is highly dependent on the timing of
the frontal passage (an earlier passage would allow cooler air
to quickly filter in, while a later passage would allow
temperatures to surge well into the 70s for most of the area).
Somewhat cooler air will be present on Sunday behind the cold
front, along with mainly dry conditions as high pressure moves
in. Then on Monday, temperatures warm back up into the 60s for
most of the area along with the potential for some late afternoon
showers ahead of the next system depending on timing.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
IFR fog to start the day at ELM will lift just after sunrise.
Otherwise, VFR conditions are expected through the morning.
Scattered showers are expected to develop for all terminals by
early this afternoon and continue to be around through at least
the early evening. Isolated thunderstorms are possible as well,
but confidence is too low to include this far out. RME, SYR and
ITH could see lower ceilings and visibility overnight, as winds
become more northwesterly off of Lake Ontario and lake effect
snow showers move into Central NY late tonight through early
Wednesday morning.
Winds pick up across all terminals this morning, with westerly
gusts of 25-35kts late morning into the afternoon.
Outlook...
Wednesday...Scattered snow showers possible with associated
restrictions.
Thursday and Friday...Likely VFR.
Saturday...Chance of showers and thunderstorms with associated
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
Wednesday for NYZ009.
&&
SYNOPSIS...MPK
NEAR TERM...BJT/MPK
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPKHazardous weather outlook, Apr 15, 1:58 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
258 AM EDT Tue Apr 15 2025
NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-160700-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
258 AM EDT Tue Apr 15 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
A strong cold front will push through the region today. Showers and
and isolated thunderstorms could produce strong wind gusts of 45 to
55 mph.
Also, outside of showers and storms, strong westerly winds will be
persistent this afternoon into tonight. Wind gusts between 35 and 45
mph will be possible at times. The winds will be strongest in the
open areas and over the higher terrain.
Stay tuned to NOAA Weather Radio or your favorite media outlet for
the latest information on this developing weather situation.
.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.
...POTENTIAL FOR STRONG GUSTY WINDS TUESDAY AFTERNOON AND TUESDAY
NIGHT...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-160700-
Northern Oneida-
258 AM EDT Tue Apr 15 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
In addition, strong gusty westerly winds will also spread over the
area this afternoon and tonight with wind gusts potentially reaching
between 35 and 45 mph.
Stay tuned to NOAA Weather Radio or your favorite media outlet for
the latest information on this developing weather situation.
.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Apr 15, 10:28 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1128 AM EDT Tue Apr 15 2025
NYZ015-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
152100-
Yates-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1128 AM EDT Tue Apr 15 2025
...SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN NEW
YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON...
An area of scattered showers and storms will track eastward across
southern NY and northeast PA from noon through 5 PM today. Some of
these storms could produce small pea to dime size hail and or
brief gusty winds 40 to 50 mph. There is also the potential for
isolated cloud to ground lightning but the main threat will be
isolated damaging wind gusts.
BJT
Thunderstorm Wind, Steuben
- When
- April 15, 10:46 AM EST
- Where
- Steuben County, 1.68 mi S of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.076, -77.228
Strong thunderstorm winds led to multiple reports of trees and wires down in and around Addison.
Thunderstorm Wind, Steuben
- When
- April 15, 11:07 AM EST
- Where
- Steuben County, 0.51 mi W of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.150, -77.060
Strong thunderstorm winds led to multiple reports of trees and wires down in and around Corning.
Thunderstorm Wind, Tioga
- When
- April 15, 11:59 AM EST
- Where
- Tioga County, 1.2 mi W of Campville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.083, -76.173
Strong thunderstorm winds knocked down multiple trees and powerlines.
Thunderstorm Wind, Broome
- When
- April 15, 12:15 PM EST
- Where
- Broome County, 1.71 mi SW of (Bgm)binghamton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 42.182, -76.003
Strong thunderstorm winds knocked down multiple large branches across Farm-to-Market Road.
Thunderstorm Wind, Broome
- When
- April 15, 12:16 PM EST
- Where
- Broome County, 0.85 mi SW of Stella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.110, -75.960
Strong thunderstorm winds knocked down a large tree onto a home on Grand Avenue.
Thunderstorm Wind, Broome
- When
- April 15, 12:26 PM EST
- Where
- Broome County, 0.84 mi N of North Fenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.242, -75.798
Strong thunderstorm winds uprooted a large tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Pennsylvania, April 15, 2025$121,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, April 15, 202560 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202510 events
- Drought in North Carolina, April 15 to 30, 20255 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202550 kt wind · 5 events
- Winter Storm and High Wind in Alaska, April 15 to 17, 202579 kt wind · 3 events
- Drought in Arizona, April 15 to 30, 20253 events
- Hail in Texas, April 15, 20251 in hail · 2 events
- High Wind in West Virginia, April 15, 202551 kt wind · 2 events
- High Wind in North Carolina, April 15, 202550 kt wind · 2 events
- Damaging Winds in New Jersey, April 15, 202550 kt wind · 2 events
- Drought in Florida, April 15 to 30, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245738, 1245740, 1245765, 1245779, 1245792, 1245806.